Pennsylvania, 2018

Hail in Pennsylvania, May 12, 2018

May 12, 2018 · NWS PHI · 1 event in 1 county or zone

Severe thunderstorms moved across portions of southeastern Pennsylvania with hail and wind damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms moved across portions of southeastern Pennsylvania with hail and wind damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 4:18 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, May 12, 4:18 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
518 PM EDT Sat May 12 2018

.SYNOPSIS...
A warm front was located near the Mason-Dixon line this afternoon. A
wave of low pressure over southwestern Pennsylvania will track along
the front, passing through the Delmarva region this evening. The
front is then expected to advance southward once the low moves
offshore late tonight before stalling nearby to our south Sunday.
The boundary looks to return northward Monday and then stalls once
again over the region for much of the upcoming week. This front may
eventually lift north of the area Friday into early next weekend as
a cold front approaches from the northwest.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Tornado Watch until 100 AM for about the southern two-thirds of
the CWA. The counties including and south of Bucks PA, Berks
PA, Burlington NJ and Ocean NJ.

A frontal boundary remains across southern portions of Delaware and
eastern shore of Maryland, then extends west-northwest ward across
the Virginia/Maryland/West Virginia borders, and across southwestern
Pennsylvania and farther west. The portion across the Delmarva may
continue to lift northward slightly northward and may reach into
southern New Jersey this afternoon into this evening as an area of
low pressure moves eastward along this boundary.

Skies have cleared/scattered out for portions of the area north of
the frontal boundary across southern New Jersey, southeast
Pennsylvania, Delaware and Maryland. This will continue to allow for
temperatures to warm for the remainder of the afternoon, especially
areas south of the front. A short wave/vorticity impulse moving
across the Mid-West early this afternoon will move into our area
later this afternoon and this evening as the surface low tracks
eastward. Showers and thunderstorms have begun to develop well to
our west this afternoon and are expected to increase in coverage as
they spread eastward. As the storms progress eastward, they will
remain in an unstable airmass, and with bulk shear of 35-45 knots,
and low-mid level flow of 50 knots, we expect the potential for some
storms to become severe across the area, with the main threat
damaging winds. Storms will begin more isolated in nature this
afternoon, especially west of the area, but will likely develop into
a line as they move eastward. There could be a chance for some small
hail across the area, but with weak mid-level lapse rates, and
fairly high wet-bulb zero and freezing level heights, not sure we'll
get large hail. The timing still looks like it will be mostly in the
6 pm - 10 pm time period, although some thunderstorms may continue
along the coast even through midnight.

Once the thunderstorms move offshore as the short wave/vorticity
impulse passes to the east, the more consistent/havre showers
should come to an end. There could be some lingering showers, or
patchy fog/drizzle during the overnight, but overall a few hours of
dry weather is likely to occur after midnight as the front sags to
our south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The cold front stall out to our south during the day Sunday, but
there will remain a chance of showers through the day as a couple of
short wave/vorticity impulses move across the area. One short wave
moves through in the morning, followed by a second later in the
afternoon. So we may end up having two rounds of showers on Sunday.
There is not much instability forecast, except across portions of
Delaware and Maryland, so we only kept thunderstorms in the forecast
there. Otherwise, a cool and cloudy day will likely be in store for
much of the day Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A very unsettle weather pattern looks to persist through the
upcoming week with seemingly endless chances for rain and possibly a
few episodes of heavy rainfall/flooding. The primary cause of this
active weather pattern is the same W-E oriented frontal boundary
over our area now looks to remain quasi-stationary and thus continue
to be in close proximity the region through the week. Additionally,
the northern Mid-Atlantic states will be situated on the southern
periphery of a belt of strong westerly steering flow, providing a
channel for a series of fast-moving shortwave troughs to track
through the region. Each disturbance interacting with the nearby
front will yield an additional round of more organized/widespread
precip.

Timing each of these countless disturbances in such an active
pattern would be very tricky (if not impossible). Furthermore,
differences among the models with regards to timing of each
disturbance as well as the position/movement of the frontal boundary
relative to the forecast area contributes to a low confidence
forecast and hinders our ability to provide increasingly meaningful
details. With that said, there is some signal that precipitation
early in the week (Monday and Tuesday) will not be nearly as
widespread (though we're not comfortable with calling it a dry day)
as what's expected later in the week (Wednesday-Saturday). This is
because a weak cutoff low embedded within the ridge over the
Southeast U.S. is forecast to drift northward around the western
side of a downstream building ridge over the western Atlantic late
in the week. Rainfall rates will be dependent on what side of the
boundary we will be situated with thunderstorms and much heavier
rainfall rates (albeit more localized/isolated) possible in the warm
sector south of the front. The risk for thunderstorms is greatest
across southern zones (Delmarva/far S NJ) Monday-Tuesday before the
boundary likely drifts just our south. Thunder was also added to
these same southern zones for Friday afternoon with the potential
for the front to return back northward.

A separate boundary, a cold front to our northwest, may move into
the region next weekend. Once the pre-frontal warm sector becomes
established overhead, chances for thunderstorms and heavy rainfall
should increase across the entire area.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Conditions vary across the TAF sites, from VFR across
southern New Jersey and Delaware and Maryland, to MVFR and IFR
across eastern Pennsylvania and central/northern New Jersey. Those
who are VFR will likely remain VFR until showers/thunderstorms move
into the area. Areas that are MVFR/IFR will likely remain MVFR
through the remainder of the afternoon, until showers/thunderstorms
move into the area. Showers and thunderstorms are expected to make
their way into the area between 21z-22z and move eastward through
the rest of the afternoon and into this evening. The main area of
showers and thunderstorms will move offshore by 04z-05z.

Once this area of showers and thunderstorms move offshore,
conditions are expected to lower to MVFR, then IFR. Once they become
IFR, they will remain low through the remainder of the night.

Sunday...IFR conditions are expected to remain across the area
through the day on Sunday as a frontal boundary will remain to our
south. There will be a couple of round of showers possible through
the day Sunday, but we are not expecting thunderstorms at this time
as there is not much in the way of instability expected.

Outlook...

Sunday night...Low-end MVFR to IFR restrictions in low clouds and
showers. Forecast confidence:  moderate

Monday and Tuesday...Improving to MVFR in the morning on Monday and
then to predominately VFR Monday afternoon. However, more localized/
brief restrictions possible in showers and storms primarily during
the afternoon/evening hours both Monday and Tuesday. Forecast
confidence:  moderate

Wednesday and Thursday...Increasing chances for rain and sub-VFR
conditions with both potentially becoming rather widespread is
coverage. Forecast confidence: low

&&

.MARINE...
A warm front may lift across the southern half of the coastal waters
this afternoon into this evening, before shifting back southward as
a cold front overnight. The front will remain to our south through
the day on Sunday. Conditions will remain below advisory levels
tonight through Sunday.

There is a chance of showers and thunderstorms this evening across
the waters, especially the waters adjacent to southern New Jersey
and Delaware, including Delaware Bay. Strong gusty winds and locally
higher waves, along with periods of heavy rain and small hail will
be possible with some thunderstorms.

Outlook...

Sunday night through Thursday...Winds and seas below SCA
criteria.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Klein
Near Term...Robertson/PO
Short Term...Robertson
Long Term...Klein
Aviation...Klein/Robertson
Marine...Klein/Robertson
Hazardous weather outlook, May 12, 5:35 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
635 PM EDT Sat May 12 2018

NJZ001-007>010-012>015-PAZ054-055-061-062-132245-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Carbon-Monroe-Lehigh-Northampton-
635 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania and
northeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms will move back into the area this evening.
These storms will have the potential to produce gusty winds and
small hail but the main threat will be heavy rainfall which could
lead to urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be several rounds of showers and thunderstorms from
Sunday through Friday. Heavy rainfall totals may occur by the end of
the week, with the threat of at least localized flooding increasing
with time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ060-070-071-101>106-
132245-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
635 PM EDT Sat May 12 2018

...TORNADO WATCH 85 IN EFFECT UNTIL 1 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms will move into the region this evening. These storms
will have the potential to produce damaging winds, large hail, and
heavy rainfall which could lead to isolated flash flooding and more
widespread urban and poor drainage flooding. An isolated tornado is
also possible, especially near the Mason-Dixon line. The threat of
severe storms should diminish around midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be several rounds of showers and thunderstorms from
Sunday through Friday. Heavy rainfall totals may occur by the end of
the week, with the threat of at least localized flooding increasing
with time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-451>455-132245-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
635 PM EDT Sat May 12 2018

...TORNADO WATCH 85 IN EFFECT UNTIL 1 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms are expected to move across the waters this evening.
Some of these storms may produce strong winds, frequent cloud-to-
ground lightning and locally higher seas, which may pose a hazard to
mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450-132245-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
635 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Thunderstorms are expected to develop late this afternoon and move
across the waters this evening. Some of these storms may produce
strong winds, frequent cloud-to-ground lightning and locally higher
seas, which may pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 12, 5:51 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
651 PM EDT SAT MAY 12 2018

DEZ001-PAZ101-102-122330-
New Castle-Western Chester-Eastern Chester-
651 PM EDT SAT MAY 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL NEW
CASTLE AND CENTRAL CHESTER COUNTIES...

At 649 PM EDT, a cluster of strong thunderstorms was over Willow
Street, moving east at 40 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
West Chester, Coatesville, Downingtown, Kennett Square, Parkesburg,
West Grove, Honey Brook, Elverson, Homeville, Cochranville, Pughtown,
Marshallton, Lionville-Marchwood, Ashland, Glenmoore, Lionville,
Hockessin, Greenville, Atglen and South Coatesville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 100 AM EDT for northern
Delaware...and eastern and southeastern Pennsylvania.

LAT...LON 3984 7602 3986 7601 3987 7599 3992 7600
      3994 7598 3995 7600 4004 7593 4011 7594
      4016 7584 4019 7562 3977 7562 3983 7604
TIME...MOT...LOC 2249Z 273DEG 34KT 4000 7624
Special weather statement, May 12, 5:53 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
653 PM EDT SAT MAY 12 2018

NJZ013>015-019-020-026-PAZ060-070-071-101>106-122345-
Coastal Ocean-Mercer-Northwestern Burlington-Eastern
Monmouth-Ocean-Western Monmouth-Lower Bucks-Eastern
Montgomery-Western Chester-Philadelphia-Upper Bucks-Western
Montgomery-Delaware-Eastern Chester-Berks-
653 PM EDT SAT MAY 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OCEAN...
MERCER...NORTHERN BURLINGTON...SOUTHERN MONMOUTH...SOUTHEASTERN
BERKS...MONTGOMERY...SOUTHERN BUCKS...NORTHEASTERN CHESTER...
PHILADELPHIA AND NORTHEASTERN DELAWARE COUNTIES...

At 652 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Richboro to Reamstown. Movement was east
at 50 mph.

Locations impacted include...
Philadelphia, Toms River, Reading, Trenton, Lakewood, Bensalem,
Jackson, Howell, Manalapan, Ewing, Norristown, Willingboro,
Pottstown, Tinton Falls, Phoenixville, Lansdale, West Norriton, East
Norriton, Lumberton and Florence.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 100 AM EDT for southern New
Jersey...and eastern and southeastern Pennsylvania.

LAT...LON 4006 7407 4006 7412 4005 7408 4001 7409
      3999 7414 3999 7411 3993 7412 3994 7413
      3993 7419 4004 7593 4011 7594 4014 7588
      4033 7617 4034 7519 4030 7456 4028 7449
      4025 7448 4029 7439 4026 7405 4011 7405
TIME...MOT...LOC 2252Z 273DEG 42KT 4023 7498 4021 7610

JRK

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chester

When
May 12, 6:35 PM EST
Where
Chester County, 1.27 mi WSW of Kennett Square
Measured
1 in hail
Reported by
Public
Coordinates
39.840, -75.740

A report via MPing of quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746620.